Georgia, 2014

Damaging Winds in Georgia, June 10, 2014

June 10, 2014 · NWS CHS · 3 events in 1 county or zone

Thunderstorms developed during early night hours as a collision of seabreezes occurred from the Georgia coast and northern Florida coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Thunderstorms developed during early night hours as a collision of seabreezes occurred from the Georgia coast and northern Florida coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 10, 7:00 PM EST, 1 hour earlier.

Area forecast discussion, Jun 10, 7:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
800 PM EDT TUE JUN 10 2014

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL DEVELOP OVER THE SOUTHEAST STATES
AND PERSIST THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SENT ANOTHER UPDATE TO INCREASE POPS TO 40-50 PERCENT ACROSS
PORTIONS OF LONG AND TATTNALL COUNTIES.

KCLX REFLECTIVITY AND SATELLITE DATA INDICATE THE SEA BREEZE IS
ALIGNED ROUGHLY ALONG THE I-95 CORRIDOR. A RECENT INCREASE IN
VERTICAL DEVELOPMENT WITH THE CUMULUS ACROSS SOUTHEAST GEORGIA
SUGGESTS THE INFLUENCE OF SUBSIDENCE FROM DNVA IS DIMINISHING WITH
TIME AND AN ISOLATED SHOWER OR TSTM COULD STILL POP ALONG THE SEA
BREEZE AS IT MOVES INLAND. CONVECTIVE ACTIVITY MOVING NORTH/NORTHWEST
ALONG/AHEAD OF THE FLORIDA EAST COAST SEA BREEZE COULD MAKE A RUN
FOR THE INTERIOR SOUTHEAST GEORGIA ZONES LATER THIS EVENING...MOST
LIKELY AFTER SUNSET. MAINTAINED 20/30 PERCENT POPS ACROSS INTERIOR
AREAS THIS EVENING TO ACCOUNT FOR THIS...HIGHEST ACROSS THE
SOUTHWEST ZONES...INCLUDING THE COMMUNITIES OF METTER...
STATESBORO...REIDSVILLE...CLAXON AND LUDOWICI.

INSTABILITY IS STILL STRONG WITH SBCAPE OVER 3000 J/KG AND DCAPE
OVER 1500 J/KG...SO AN ISOLATED STRONG TO SEVERE TSTM CAN NOT BE
COMPLETELY RULED OUT...ESPECIALLY ACROSS INTERIOR SOUTHEAST
GEORGIA LATER THIS EVENING. ANY TSTM THAT FORMS WILL BE CAPABLE OF
PRODUCING EXTREME CLOUD TO GROUND LIGHTNING...HAIL AND DAMAGING
WINDS...ESPECIALLY WHERE MESOSCALE BOUNDARY INTERACTIONS OCCUR.

FOR THE EARLY EVENING UPDATE...MADE MINOR ADJUSTMENTS TO HOURLY
TEMPERATURES...POPS AND SKY COVER TO ACCOUNT FOR CURRENT TRENDS.
THE REST OF THE FORECAST IS ON TRACK FOR NOW.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
LOOKS LIKE A RATHER UNSETTLED PERIOD AS AN UPPER TROUGH SLOWLY
PUSHES EAST TOWARD THE SOUTHEAST U.S. COAST WHILE WEAKENING.
SYNOPTIC LIFT AHEAD OF THIS FEATURE ALONG WITH A SURGE IN DEEPER
TROPICAL MOISTURE WILL MAKE FOR HIGHER THAN NORMAL RAIN
CHANCES...ESPECIALLY DURING PEAK INSTABILITY EACH AFTERNOON/EVENING.
THE CHANCES OF SEVERE WEATHER WILL BE SMALL OVERALL GIVEN THE LACK
OF BULK SHEAR /BUT MOST LIKELY ON WED/...BUT ISOLATED SEVERE STORMS
WILL BE POSSIBLE MAINLY NEAR MESOSCALE BOUNDARIES SUCH AS THE SEA
BREEZE AND CONVECTIVE OUTFLOWS. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE GIVEN THE HIGH PWATS AND RELATIVELY WEAK STORM MOTIONS. WE
ARE ALSO HEADING INTO AN ABOVE-NORMAL TIDE CYCLE FLOODING POTENTIAL
IN URBAN AREAS NEAR THE COAST LIKE DOWNTOWN CHARLESTON/SAVANNAH WILL
BE HIGHER THAN NORMAL. TEMPS MOSTLY NEAR/SLIGHTLY ABOVE NORMAL BUT
HIGHLY DEPENDENT ON RAIN/CLOUD COVERAGE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A DEEP LAYERED RIDGE WILL GRADUALLY BUILD ACROSS THE WESTERN
ATLANTIC AND SOUTHEAST UNITED STATES FRIDAY NIGHT THROUGH TUESDAY.
THIS WILL BRING A RETURN TO MORE TYPICAL SUMMERTIME WEATHER WITH
HIGHS IN THE 90S AND SCATTERED MAINLY AFTERNOON/EVENING CONVECTION.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
VFR. RAIN CHANCES WILL INCREASE WEDNESDAY AND SUBSEQUENT TAF
ISSUANCES MAY NEED TO INCLUDE SHRA/TSRA AS TIMING AND COVERAGE
BECOMES MORE CERTAIN.

EXTENDED AVIATION OUTLOOK...MODERATE RISK FOR BRIEF FLIGHT
RESTRICTIONS EACH AFTERNOON/EARLY EVE DUE TO
SHOWERS/THUNDERSTORMS.

&&

.MARINE...
TONIGHT THROUGH SUNDAY...THE LOCAL WATERS WILL REMAIN ON THE
WESTERN EDGE OF ATLANTIC HIGH PRESSURE THAT WILL SUPPORT MAINLY
SOUTH WINDS 15 KT OR LESS...GENERALLY HIGHEST NEAR THE COAST EACH
AFTERNOON WITH THE SEA BREEZE. SEAS MOSTLY 3 FT OR LESS...HIGHEST
EAST.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 10, 5:46 PM EST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
646 PM EDT TUE JUN 10 2014

AMZ330-350-352-354-374-GAZ087-088-101-116>119-138>141-SCZ040-042>045-
047>052-112245-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-EFFINGHAM-INLAND BRYAN-COASTAL BRYAN-
INLAND CHATHAM-COASTAL CHATHAM-INLAND LIBERTY-COASTAL LIBERTY-
INLAND MCINTOSH-COASTAL MCINTOSH-ALLENDALE-HAMPTON-INLAND COLLETON-
DORCHESTER-INLAND BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-
CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
646 PM EDT TUE JUN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ099-100-114-115-137-112245-
CANDLER-BULLOCH-TATTNALL-EVANS-LONG-
646 PM EDT TUE JUN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...ISOLATED STRONG TO SEVERE THUNDERSTORMS
COULD AFFECT PORTIONS OF CANDLER...BULLOCH...TATTNALL...EVANS AND
LONG COUNTIES THIS EVENING AS THUNDERSTORMS MOVE INTO THE AREA
FROM THE SOUTH. EXTREME TO FREQUENT CLOUD TO GROUND LIGHTNING...
HEAVY RAINFALL...LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
WITH ANY THUNDERSTORMS THAT DEVELOP. THE RISK FOR SEVERE
THUNDERSTORMS WILL END BY MIDNIGHT.

BE PREPARED TO TAKE ACTION SHOULD THUNDERSTORMS APPROACH OR IF
WARNINGS ARE ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 10, 7:21 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
821 PM EDT TUE JUN 10 2014

GAZ114-110045-
TATTNALL-
821 PM EDT TUE JUN 10 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL COUNTY
THROUGH 845 PM EDT...

AT 819 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS DEVELOPING ALONG A LINE EXTENDING FROM 8 MILES
SOUTHWEST OF FIVE POINTS TO FIVE POINTS...MOVING NORTH AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLENNVILLE...TISON...LYNN...MIDWAY...MIDWAY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

&&

LAT...LON 3205 8211 3203 8188 3185 8192 3184 8194
      3181 8196 3180 8198 3178 8197 3178 8198
      3182 8202 3182 8204 3186 8212 3189 8211
      3189 8213 3190 8214
TIME...MOT...LOC 0021Z 196DEG 25KT 3182 8209 3189 8199
Special weather statement, Jun 10, 7:22 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
822 PM EDT TUE JUN 10 2014

GAZ114-110045-
TATTNALL-
822 PM EDT TUE JUN 10 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL COUNTY
THROUGH 845 PM EDT...

AT 819 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS DEVELOPING ALONG A LINE EXTENDING FROM 8 MILES
SOUTHWEST OF FIVE POINTS TO FIVE POINTS...MOVING NORTH AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLENNVILLE...TISON...LYNN...MIDWAY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

&&

LAT...LON 3205 8211 3203 8188 3185 8192 3184 8194
      3181 8196 3180 8198 3178 8197 3178 8198
      3182 8202 3182 8204 3186 8212 3189 8211
      3189 8213 3190 8214
TIME...MOT...LOC 0021Z 196DEG 25KT 3182 8209 3189 8199

The radar

The Charleston,SC radar (KCLX), 123 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tattnall

When
June 10, 8:00 PM EST to 8:01 PM EST
Where
Tattnall County, 4.03 mi NW of Tison
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.970, -82.070

The Tattnal County Dispatch reported a tree down on Stoney Hill Church Road.

Thunderstorm Wind, Tattnall

When
June 10, 8:07 PM EST to 8:08 PM EST
Where
Tattnall County, 1.5 mi SSW of Mendes
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.980, -81.980

The Tattnal County Dispatch reported several trees down near Mendes off Highway 169.

Thunderstorm Wind, Tattnall

When
June 10, 8:23 PM EST to 8:24 PM EST
Where
Tattnall County, 1.5 mi SSE of Collins
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.160, -82.110

The Tattnall County Dispatch relayed several reports of trees and power lines down on Old Reidsville-Collins Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530443, 530444, 530445.